Maine, 2008

Damaging Wind in Maine, July 24, 2008

July 24, 2008 · NWS CAR · 1 event in 1 county or zone

An isolated severe thunderstorm produced damaging wind gusts across Piscataquis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An isolated severe thunderstorm produced damaging wind gusts across Piscataquis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 24, 1:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 24, 1:46 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
246 PM EDT THU JUL 24 2008

.SYNOPSIS...
A VIGOROUS TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
SLOWLY PUSH EAST ACROSS WESTERN MAINE EARLY TONIGHT AND INTO
EASTERN MAINE EARLY FRIDAY MORNING. THE FRONT WILL MOVE AWAY TO
THE EAST FRIDAY AFTERNOON. HIGH PRESSURE REMAIN ANCHORED WELL
OFFSHORE OVER THE WEEKEND AS LOW PRESSURE REMAINS OVER EAST
CENTRAL CANADA.
&&

.NEAR TERM /THROUGH FRIDAY/...
A POWERFUL FRONTAL SYSTEM IS PRESSING INTO WESTERN MAINE THIS
AFTERNOON BRINGING BANDS OF HEAVY SHOWERS AND THUNDERSTORMS TO THE
AREA. A STRONG GRADIENT OF SOUTH TO SOUTHEAST WINDS IS NEAR THE
SURFACE WITH SOUTH TO SOUTHWESTERLY WINDS ARE ALOFT. CONVECTIVE
INDICIES SHOW VERY IMPRESSIVE HELICITY BUT ONLY MARGINAL CAPES. A
TORNADO WATCH HAS BEEN ISSUED FOR WESTERN MAINE INCLUDING
PISCATAQUIS...PENOBSCOT AND SOMERSET COUNTIES UNTIL 7 PM THIS
EVENING. THE SYSTEM HAS ALREADY PRODUCE A DAMAGING TORNADO IN
WESTERN NEW HAMPSHIRE. CONVECTION IS EXPECTED TO CONTINUE INTO THE
EVENING WITH THE CONTINUED POTENTIAL FOR SOME TORNADIC MESOSCALE
CYCLONES AS THE STRONG SHORTWAVE LIFTS SLOWLY NORTHEAST.
THUNDERSTORMS HAVE BEEN FORMING IN BANDS WITH MOVEMENT SOUTH TO
NORTH PARALLEL TO THE BANDS. THIS HAS THE POTENTIAL TO PRODUCE
REPEATED HEAVY THUNDERSHOWERS IN GIVEN LOCATIONS RESULTING IN THE
POTENTIAL FOR FLASH FLOODING. THE HEAVY BANDS OF SHOWERS WILL LIFT
NORTH AND EAST LATER TONIGHT AND DISSIPATE AND MOVE AWAY TO THE
EAST ON FRIDAY.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL AND SURFACE LOW PRESSURE WILL REMAIN WELL STACKED OVER
EAST CENTRAL CANADA ON SATURDAY AS SUBTROPICAL HIGH PRESSURE REMAINS
WELL SOUTH AND EAST OF THE COAST. THIS WILL KEEP US IN A WARM
SOUTHWESTERLY FLOW OF AIR. A SHORTWAVE ROUNDING THE LOW ON SUNDAY
IS EXPECTED TO MOVE THROUGH AND ONCE AGAIN ENHANCE THE POTENTIAL
FOR THUNDERSTORMS.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A BROAD AREA OF LOW PRESSURE WILL BE OVER EASTERN CANADA AT THE
START OF THE LONG TERM AND WILL INFLUENCE LOCAL CONDITIONS THROUGH
WED NIGHT. THE LOW WILL SLOWLY DRIFT TO THE EAST AS TROUGHS SPIN
AROUND THE CENTER. A WEAK HIGH PRESS CENTER WILL RIDGE INTO THE
AREA THURS MORNING...BUT WILL BE DISPLACED BY ANOTHER LOW CENTER
AT THE END OF THE PERIOD.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
IFR TO LIFR CONDITIONS ARE EXPECTED DOWNEAST TONIGHT AND FRIDAY WITH
A POTENTIAL FOR IMPROVEMENT FRIDAY AFTERNOON FOLLOWING THE FRONTAL
PASSAGE. MVFR CONDITIONS ACROSS THE NORTH ARE EXPECTED TO LOWER TO
IFR LATE TONIGHT AND RETURN TO MVFR LATE FRIDAY. PILOTS ARE ADVISED
OF THE POTENTIAL FOR VERY TURBULANT CONDITIONS IN CONVECTION THROUGH
EARLY FRIDAY. MVFR TO VFR CONDITIONS ARE EXPECTED OVER THE WEEKEND INTO
EARLY NEXT WEEK WITH THE EXCEPTIONS OF ANY THUNDERSTORMS...MAINLY
SUNDAY...AND LOW CLOUDS AND FOG DOWNEAST IN LATE NIGHTS AND EARLY
MORNINGS.
&&

.MARINE...
AN SCA FOR SEAS IS UP FOR TONIGHT INTO EARLY FRIDAY IN RESPONSE TO
THE SOUTH WINDS. WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA THIS
WEEKEND INTO EARLY NEXT WEEK.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH FRIDAY EVENING
     FOR MEZ001-003-004-010-031.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM MIDNIGHT TONIGHT
     TO 8 PM EDT FRIDAY FOR ANZ050-051.

&&

NEAR TERM...BLOOMER
SHORT TERM...BLOOMER
LONG TERM...NORTON
AVIATION...BLOOMER
MARINE...BLOOMER/BLOOMER
Hazardous weather outlook, Jul 24, 2:08 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
308 PM EDT THU JUL 24 2008

MEZ002-006-016-017-029-030-032-251915-
NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
308 PM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND SOUTHEAST
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003-004-010-031-251915-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
SOUTHERN PISCATAQUIS-
308 PM EDT THU JUL 24 2008

...TORNADO WATCH 745 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ005-011-015-251915-
NORTHERN PENOBSCOT-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
308 PM EDT THU JUL 24 2008

...TORNADO WATCH 745 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-251915-
NORTHWEST AROOSTOOK-
308 PM EDT THU JUL 24 2008

...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-251915-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
308 PM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MCB

In the hours before

Local storm report, Jul 24, 2:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      5 NW VAN BUREN          47.21N 68.01W
07/21/2008                   AROOSTOOK          ME   NWS EMPLOYEE

            DEBRIS AND HEAVY WATER FLOWING ACROSS US ROUTE 1 IN THE
            KEEGAN AREA OF VAN BUREN. CLOGGED CULVERT ON PRIVATE ROAD
            DIVERTED STORM RUNOFF AND UNNAMED STREAM DOWN PRIVATE
            ROAD AND ONTO US ROUTE 1. STATE TROOPER DIRECTING TRAFFIC
            AROUND.

1030 PM     FLASH FLOOD      EASTON                  46.64N 67.91W
07/21/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            SEVERAL DRIVEWAYS/CULVERTS WASHED OUT IN EASTON NEAR
            RIVER DES CHUTES.

1045 PM     FLASH FLOOD      2 NE CARIBOU            46.88N 67.98W
07/21/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            MINOR DAMAGE TO INTERSECTION OF BAIRD AND POWERS ROADS.
            DEBRIS FROM EROSION OF ROAD BED AND SHOULDER WASHED INTO
            POWERS ROADWAY.

1100 PM     FLASH FLOOD      2 SSW VAN BUREN         47.13N 67.95W
07/21/2008                   AROOSTOOK          ME   PUBLIC

            CASTONGUAY ROAD FLOODED. SEVERAL ACCESS ROADS OVERWHELMED
            STORM DRAIN SYSTEM EAST OF THE INTERSECTION OF CASTONGUAY
            ROAD AND US ROUTE 1. FLOODED AREA ESTIMATED 60 FEET OF
            ROADWAY. LARGE DEBRIS FLOW ACROSS CASTONGUAY ROAD ALSO
            FLOWED ACROSS US ROUTE 1 ASSOCIATED WITH FLOODING. MUCH
            OF THIS DEBRIS WAS DEPOSITED IN THE YARD OF A PRIVATE
            RESIDENCE ON EAST SIDE OF US ROUTE 1.

0100 AM     HEAVY RAIN       5 NW VAN BUREN          47.21N 68.01W
07/22/2008  M3.10 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            RAIN FROM 8PM 7/21 TO 1AM 7/22

0100 AM     HEAVY RAIN       2 SSW VAN BUREN         47.13N 67.95W
07/22/2008  M2.80 INCH       AROOSTOOK          ME   PUBLIC

            IN THE AREA OF CASTONGUAY ROAD.

&&

MAT

The radar

The Caribou radar (KCBW), 153 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
July 24, 3:30 PM EST
Where
Piscataquis County, Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.470, -69.600

Trees were toppled in spots between Greenville and Lily Bay by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124909.